Texas, 2005

Hail in Texas, April 5, 2005

April 5, 2005 · NWS EWX · 4 events in 3 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 5, 7:39 PM CST, 51 minutes earlier.

Area forecast discussion, Apr 5, 7:39 PM CST, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
839 PM CDT TUE APR 5 2005

.UPDATE...
HAVE UPDATED TEXT AND GRIDS FOR SEVERE TSTM WATCH #127 EFFECTIVE UNTIL
4 AM WEDNESDAY MORNING.  LINE OF STRONG TO SEVERE TSTMS ALONG THE
DRYLINE PRODUCING LARGE/DAMAGING HAIL AS THEY MOVE EASTWARD.

&&

.PREV DISCUSSION... /ISSUED 722 PM CDT TUE APR 5 2005/

UPDATE...
SHOWERS AND THUNDERSTORMS ARE BACKBUILDING SOUTHWESTWARD INTO BURNET
COUNTY ALONG THE DRY-LINE. LINE OF STORMS IS MOVING ESE AND WILL
IMPACT BURNET...WILLIAMSON...TRAVIS...LEE...AND BASTROP COUNTIES
OVER THE NEXT FEW HOURS. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL
BEING THE PRIMARY THREAT. GRIDS AND TEXT PRODUCTS UPDATED.

PREV DISCUSSION... /ISSUED 300 PM CDT TUE APR 5 2005/

DISCUSSION...
SATELLITE LOOPS SHOW UPPER LEVEL LOW OVER WESTERN OKLAHOMA AND THE
TEXAS PANHANDLE MOVING EAST. THUNDERSTORM DEVELOPMENT IS IN THE
VICINITY OF THE LOW AND IS DEVELOPING SOUTHWARD INTO NORTH CENTRAL
TEXAS. SURFACE ANALYSIS SHOWS DRYLINE OVER CENTRAL TEXAS HAS MOVED
EAST INTO THE WESTERN COUNTIES OF SOUTH CENTRAL TEXAS. DEW-POINT
OVER THE WESTERN COUNTIES HAVE FALLEN INTO THE 40S AND WINDS HAVE
SHIFTED AROUND TO THE WEST. THIS DRY CONDITION HAS RESULTED IN THE
CONTINUATION OF THE RED FLAG WARNING THIS LATE AFTERNOON INTO THE
EARLY EVENING HOURS FOR THE COUNTIES ALONG THE RIO GRANDE RIVER AND
WESTERN COUNTIES OF THE HILL COUNTRY.

LATEST MODEL GUIDANCE CONTINUES WITH LAST NIGHTS SOLUTION OF MOVING
THE CLOSED LOW ACROSS THE SOUTHERN PLAINS TODAY AND TONIGHT WITH A
TRAILING FRONTAL BOUNDARY TO THE SOUTHWEST AND THIS BOUNDARY DRIVING
ACROSS SOUTH CENTRAL TEXAS TONIGHT. HIGH PRESSURE IS PROGGED TO MOVE
SOUTHEAST FROM THE PACIFIC NORTHWEST TOWARDS THE SOUTHERN PLAINS AND
THIS FEATURE WILL GIVE SOUTH CENTRAL TEXAS COOL DRY WEATHER THROUGH
THE REMAINING OF THE WORKWEEK.

TOWARDS THIS WEEKEND...ANOTHER SYSTEM WILL MOVE ONSHORE IN THE
PACIFIC NORTHWEST AND IS EXPECTED TO MOVE SOUTHEAST ACROSS THE
SOUTHERN PLAINS PROVIDING THE FOCUS FOR SHOWER AND THUNDERSTORM
DEVELOPMENT ACROSS TEXAS LATE SATURDAY INTO SUNDAY AND MONDAY.

AIRMASS OF SOUTH CENTRAL TEXAS REMAINS UNDER THE INFLUENCE OF THE
GULF FOR THIS LATE AFTERNOON....WITH A BUILDING RIDGE TO THE
NORTHWEST AND NORTHWEST WINDS DEVELOPING OVERNIGHT...TEMPERATURES
WILL MODERATE WITH MORNING LOWS FALLING INTO THE 50S AND AFTERNOON
HIGHS CONTINUING IN THE 70S INTO THE LOWER 80S.

EWX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

13/04
Hazardous weather outlook, Apr 5, 6:34 PM CST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
734 PM CDT TUE APR 5 2005

TXZ171>173-183>194-202>209-217>225-228-061100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
734 PM CDT TUE APR 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
A COLD FRONT AND DRYLINE WILL GENERATE SCATTERED THUNDERSTORMS ACROSS
NORTHEASTERN PORTIONS OF SOUTH CENTRAL TEXAS THIS EVENING. SOME OF
THE STORMS COULD BE SEVERE ALONG AND NORTH OF A LINE FROM LAKE
BUCHANAN TO AUSTIN TO BASTROP TO GIDDINGS. LARGE HAIL IS THE PRIMARY
THREAT. ELSEWHERE...NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
CHANCES FOR THUNDERSTORMS WILL BE ON THE INCREASE LATE THIS WEEKEND
INTO MONDAY AS A POTENT STORM SYSTEM TAKES SHAPE OVER NEW MEXICO. NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Apr 5, 6:43 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
743 PM CDT TUE APR 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             3 NW BRIGGS             30.90N 97.95W
04/05/2005  0.88 INCH        BURNET             TX   BROADCAST MEDIA

0736 PM     HAIL             6 W BERTRAM             30.74N 98.16W
04/05/2005  0.88 INCH        BURNET             TX   LAW ENFORCEMENT

0742 PM     HAIL             3 N BERTRAM             30.79N 98.06W
04/05/2005  1.00 INCH        BURNET             TX   AIRPLANE PILOT

&&

JB
Local storm report, Apr 5, 7:29 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
829 PM CDT TUE APR 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     HAIL             12 NE BERTRAM           30.87N 97.91W
04/05/2005  1.75 INCH        BURNET             TX   LAW ENFORCEMENT

            GOLFBALL HAIL AT MAHOMET

0818 PM     HAIL             2 N JARRELL             30.85N 97.60W
04/05/2005  2.75 INCH        WILLIAMSON         TX   UNKNOWN

            REPORTED THROUGH NWS FORT WORTH

0715 PM     HAIL             GEORGETOWN              30.65N 97.69W
04/05/2005  0.75 INCH        WILLIAMSON         TX   PUBLIC

0736 PM     HAIL             1 WNW BRIGGS            30.87N 97.93W
04/05/2005  1.75 INCH        BURNET             TX   PUBLIC

&&

JB
Local storm report, Apr 5, 7:29 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
829 PM CDT TUE APR 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     HAIL             12 NE BERTRAM           30.87N 97.91W
04/05/2005  1.75 INCH        BURNET             TX   LAW ENFORCEMENT

            GOLFBALL HAIL AT MAHOMET

0818 PM     HAIL             2 N JARRELL             30.85N 97.60W
04/05/2005  2.75 INCH        WILLIAMSON         TX   UNKNOWN

            REPORTED THROUGH NWS FORT WORTH

0815 PM     HAIL             GEORGETOWN              30.65N 97.69W
04/05/2005  0.75 INCH        WILLIAMSON         TX   PUBLIC

0736 PM     HAIL             1 WNW BRIGGS            30.87N 97.93W
04/05/2005  1.75 INCH        BURNET             TX   PUBLIC

&&

JB
Special weather statement, Apr 5, 7:50 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
850 PM CDT TUE APR 5 2005

TXZ189-190-060220-
BLANCO-KENDALL-
850 PM CDT TUE APR 5 2005

...SEVERE THUNDERSTORM WATCH CANCELLED FOR BLANCO AND KENDALL
   COUNTIES...

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM
WATCH FOR BLANCO AND KENDALL COUNTIES. THE LINE OF STRONG TO SEVERE
THUNDERSTORMS HAVE MOVED EAST OF THE COUNTIES AND ADDITIONAL SEVERE
WEATHER IS NOT EXPECTED FOR THE REMAINDER OF TONIGHT.
Local storm report, Apr 5, 8:22 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
922 PM CDT TUE APR 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             AUSTIN                  30.31N 97.75W
04/05/2005  1.00 INCH        TRAVIS             TX   TRAINED SPOTTER

            SOUTH AUSTIN

0855 PM     HAIL             8 SSE AUSTIN            30.20N 97.70W
04/05/2005  1.00 INCH        TRAVIS             TX   CO-OP OBSERVER

&&

JB

The radar

The Austin/San Antonio radar (KEWX), 15 km away, was scanning. The volume nearest the first event began at 02:32 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Comal

When
April 5, 8:30 PM CST to 8:40 PM CST
Where
Comal County, 4 mi NW of New Braunfels
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
29.733, -98.183

Hail, Bexar

When
April 5, 8:38 PM CST to 8:50 PM CST
Where
Bexar County, Universal City
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
29.533, -98.283

Hail, Bexar

When
April 5, 8:42 PM CST to 8:55 PM CST
Where
Bexar County, 7 mi NE of San Antonio
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
29.483, -98.417

Hail, Wilson

When
April 5, 9:49 PM CST to 10:00 PM CST
Where
Wilson County, La Vernia
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
29.350, -98.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445326, 5445327, 5445328, 5445329.